Today, one in seven Americans struggles with addiction. However, prescription drug abuse is one of the fastest-growing forms of addiction in the nation. If your loved one has been prescribed a powerful drug for pain, like Percocet, know that there is always the potential for abuse. And, when Percocet abuse becomes dependence, loved ones may not notice.
Here are four things to look for when you suspect your loved one is dealing with an addiction to Percocet.
1. Changes in Behavior
Percocet is a drug that causes all kinds of internal changes. However, some people are able to hide their misuse of the drug from others. Still, there are ways for friends and family to notice that their loved one has slipped into Percocet dependence.
Obviously, abusing Percocet goes against doctor recommendations and warnings about its negative effects. However, when people are struggling with abuse, they may not realize how their behavior has gotten out of hand.
As things get worse, people with substance abuse issues and addiction turn to more extreme means of acquiring the drug. This could be through borrowing or, worse, stealing money in order to get more Percocet. Some people might even steal or borrow a prescription from others.
If a loved one starts behaving strangely or trying to obtain Percocet through illegal means, it’s clear that his or her substance abuse has become an addiction.
Moreover, if you’re trying to communicate with someone who is, in fact, struggling with addiction, you may end up facing some aggression. Your loved one may be easily agitated or experiencing extreme mood swings. Of course, this makes talking about addiction a challenge for friends and family.
2. Changes in Physical Appearance
Most people who receive Percocet from their doctors already have health problems, which is why pharmacists usually restrict the number of pills in the prescription. If you’re worried about your loved one, look for any physical changes. Certain changes can either cause serious health problems or exacerbate pre-existing ones.
For example, taking too much Percocet can cause internal changes like digestive distress and constipation. It can also cause weight loss, as some users take larger doses of the drug to suppress their appetites.
Some Percocet users also report issues with fatigue, exhaustion, and sleeping problems. These issues, as well as slowed heart rate, can make other health problems worse by keeping people from getting restorative rest that their bodies need for good health.
The most important signs to look for, however, are dangerous withdrawal symptoms that can happen when suddenly stopping Percocet use. If you suspect that your loved one is addicted to Percocet, watch for shallow breathing, slurred speech, or any coordination problems that seem out of character.
3. Persistent Cognitive and Psychological Issues
Whether you notice them or not, there are lots of potential cognitive problems that people with Percocet dependency experience. They may struggle with a lack of focus and memory problems that make it hard to maintain their social lives.
When Percocet dependence takes hold, it also becomes harder for people to perform some of the basic functions important to life or work. Poor concentration and decision-making are common among people with addiction problems.
These issues start off small but then grow more intense over time. For the most part, people with addiction issues may not even notice these struggles, so it’s important to look for cognitive or psychological changes in your loved one.
If you suspect your loved one is struggling with Percocet dependence, don’t be surprised if they have a hard time remembering things or making decisions.
4. Signs of Overdose
If you spend a lot of time with a friend or family member who is struggling with Percocet addiction, you need to be aware of signs of overdose.
While some people overdose during their active use of a drug, many more overdose when trying to quit a drug. In fact, those who are successful in quitting a drug only to resume use of that drug at the level they used to may experience a deadly relapse.
Percocet overdose has very specific warning signs. It starts with abdominal cramping and nausea that can accelerate into vomiting. In some cases when Percocet overdose occurs, heart rate drops to a point where a coma occurs.
If you notice that your loved one is slurring their speech or has shallow and belabored breathing, you need to call for emergency medical care. These symptoms can get much worse very quickly.
Even if your loved one stops using for a while, the potential of resuming drug abuse— and overdosing as a result— is always there.
Percocet Abuse Is a Challenge for Millions
While not every person who uses oxycodone or Percocet is going to suffer from Percocet abuse, the risks aren’t worth taking lightly.
If your loved one is struggling with Percocet addiction, it’s important to remember that it will not get better. Ask your loved one’s doctor or pharmacist for help. Tell them that you’re worried, and they can help intervene before things take a turn for the worse.
If intervention becomes necessary, be sure to check out our guide for tips.
For more information about treatment options for Percocet addiction, contact us. And, when your loved completes treatment, watch out for these signs during the first weeks of recovery.